Texas, 2015

Hail and Damaging Winds in Texas, April 16, 2015

April 16, 2015 · NWS SHV · 9 events in 7 counties and zones

A large complex of strong to severe thunderstorms moved out of Central Texas and into Northeast Texas during the early evening hours of April 16th. These storms encountered a moderately unstable airmass with strong deep layer shear.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$21,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large complex of strong to severe thunderstorms moved out of Central Texas and into Northeast Texas during the early evening hours of April 16th. These storms encountered a moderately unstable airmass with strong deep layer shear. The result was scattered to numerous multicell thunderstorms and a few supercell thunderstorms that produced large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 16, 1:13 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 16, 1:13 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
213 PM CDT THU APR 16 2015

.DISCUSSION...
CONVECTION THIS AFTN HAS BEEN SLOW TO MAKE ITS WAY NWD...AFFECTING
MAINLY THE SE QUARTER OF THE CWA THIS AFTN. AS ADDITIONAL
CONVECTION BEGINS TO FILL IN FROM THE WEST...EXPECT SCATTERED
COVERAGE MOST OF REGION BY LATER IN EVE. AFTER A POSSIBLE LULL IN
ACTIVITY LATER EARLY FRIDAY...EXPECT ADDITIONAL SURGE OF MOISTURE
AS DEEP UPPER LOW OVER FOUR CORNERS BEGINS TO MOVE TO THE ENE
ACROSS CO...AND INTO WESTERN KS BY LATE FRIDAY NIGHT. ASSOCIATED
FRONTAL BOUNDARY MOVES EAST INTO CENTRAL TX ATTM. MODELS COMING TO
BETTER AGREEMENT WITH THE SLOW MOVEMENT OF THIS LOW THRU THE
WEEKEND....WITH POPS BEGINNING TO DECREASE FROM WEST TO EAST
SATURDAY NIGHT...AND FINALLY CLEAR THE REGION BY LATE SUNDAY
NIGHT. A RETURN TO A MORE ZONAL FLOW REGIME WILL MARK THE EXTENDED
PERIOD. ALTHOUGH CONVECTION MAY RETURN TO THE AREA BY MID WEEK...
WILL BECOME MORE EPISODIC IN NATURE IN MORE PROGRESSIVE
PATTERN./VII/.

&&

.PREV DISCUSSION... /ISSUED 114 PM CDT THU APR 16 2015/

AVIATION...
SCATTERED CONVECTION CONTINUES ACROSS PARTS OF NORTH CENTRAL LA
THIS AFTERNOON...WHICH MAY AFFECT KMLU OVER THE NEXT FEW HOURS.
CONVECTION-WISE FOR THE REMAINDER OF THE PD...THERE IS MUCH
UNCERTAINTY. HAVE CHOSEN TO KEEP MENTION OF TSTMS OUT FOR
NOW...AND WILL AMEND AS NECESSARY AS THE AFTERNOON PLAYS OUT.
OTHERWISE...STRATUS WILL LIKELY ROLL INTO MOST TERMINALS BETWEEN
06-09Z...AND HOLD THROUGH MUCH OF THE REMAINDER OF THE PD. WINDS
WILL BE E TO SELY BETWEEN 5 AND 10 KTS. /12/

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  79  66  78 /  40  50  60  70
MLU  66  78  66  75 /  40  50  60  70
DEQ  64  77  64  75 /  20  50  60  60
TXK  64  77  64  76 /  40  50  60  60
ELD  65  78  65  74 /  40  50  60  70
TYR  66  77  65  77 /  60  60  60  60
GGG  66  78  65  77 /  60  60  60  60
LFK  67  79  66  79 /  60  60  70  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 16, 10:50 AM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1150 AM CDT THU APR 16 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-171700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
1150 AM CDT THU APR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

RAIN WILL RETURN TO THE REGION LATER TODAY AS INCREASING MOISTURE
AND MODERATE INSTABILITY COMBINE TO PRODUCE SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS. ALTHOUGH A FEW STRONG STORMS WILL BE
POSSIBLE...NO ORGANIZED THREAT FOR HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO AFFECT THE REGION ON FRIDAY AND SATURDAY AS AN UPPER LEVEL
TROUGH SHIFTS EAST FROM THE ROCKIES ACROSS THE PLAINS. LOCALLY
HEAVY RAINFALL IS POSSIBLE ACROSS THE REGION...WHICH COULD BECOME
PROBLEMATIC AS GROUNDS REMAIN NEAR SATURATION FROM RECENT HEAVY
RAINFALL WITH NEW FLOODING OF SOME AREA LAKES AND RIVERS POSSIBLE.
IN ADDITION...A FEW THUNDERSTORMS MAY BECOME STRONG DURING PEAK
HEATING HOURS WITH THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL
HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

LAZ017>022-TXZ165>167-171700-
SABINE-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-ANGELINA-
SAN AUGUSTINE-
1150 AM CDT THU APR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

RAIN HAS RETURNED TO THE REGION AS INCREASING MOISTURE AND
MODERATE INSTABILITY COMBINE TO PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. ALTHOUGH A FEW STRONG TO MARGINALLY
SEVERE STORMS WILL BE POSSIBLE...NO ORGANIZED THREAT FOR HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
REGION ON FRIDAY AND SATURDAY AS AN UPPER LEVEL TROUGH SHIFTS EAST
FROM THE ROCKIES ACROSS THE PLAINS. LOCALLY HEAVY RAINFALL IS
EXPECTED ACROSS THE REGION...WHICH COULD BECOME PROBLEMATIC AS
GROUNDS REMAIN NEAR SATURATION FROM RECENT HEAVY RAINFALL WITH NEW
FLOODING OF SOME AREA LAKES AND RIVERS POSSIBLE. IN
ADDITION...SOME THUNDERSTORMS MAY BECOME STRONG DURING PEAK
HEATING HOURS WITH THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL
HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED THROUGH TONIGHT.

VII

In the hours before

Special weather statement, Apr 16, 3:51 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
451 PM CDT THU APR 16 2015

LAZ017-018-162245-
SABINE LA-NATCHITOCHES LA-
451 PM CDT THU APR 16 2015

...SPECIAL WEATHER STATEMENT...

AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF FLORIEN OR 14 MILES NORTH NORTHEAST OF TOLEDO
BEND DAM...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. ALSO EXPECT DEADLY LIGHTNING AND LOCALLY HEAVY
RAINFALL FROM THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MANY AROUND 525 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE NEGREET...FLORIEN...
KISATCHIE...MOUNT CARMEL...FISHER AND ROBELINE.

LAT...LON 3128 9361 3137 9363 3144 9367 3173 9329
      3140 9310 3136 9326 3136 9339 3133 9341
TIME...MOT...LOC 2147Z 234DEG 20KT 3138 9357

06
Special weather statement, Apr 16, 4:06 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
506 PM CDT THU APR 16 2015

ARZ051-059-060-070-162245-
HOWARD AR-MILLER AR-HEMPSTEAD AR-LITTLE RIVER AR-
506 PM CDT THU APR 16 2015

...SPECIAL WEATHER STATEMENT...

AT 504 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MANDEVILLE...OR 7 MILES NORTHEAST OF TEXARKANA...MOVING NORTHEAST AT
25 MPH.

STRONG AND GUSTY WINDS TO 35 MPH AND ONE HALF INCH SIZE HAIL WILL BE
POSSIBLE WITH THIS STORM. ALSO EXPECT DEADLY LIGHTNING AND LOCALLY
HEAVY RAINFALL.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FULTON AROUND 535 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MCNAB...RED BLUFF...
HOMAN...BRIGHT STAR AND HERVEY.

LAT...LON 3340 9382 3352 9403 3386 9390 3367 9355
TIME...MOT...LOC 2204Z 205DEG 15KT 3352 9391

06
Special weather statement, Apr 16, 4:20 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
520 PM CDT THU APR 16 2015

TXZ136-149-150-162315-
CHEROKEE TX-RUSK TX-SMITH TX-
520 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RUSK...NORTHEASTERN
CHEROKEE AND SOUTHEASTERN SMITH COUNTIES UNTIL 615 PM CDT...

AT 519 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF PONTA...OR 10 MILES EAST OF JACKSONVILLE...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TROUP AROUND 550 PM CDT.
  TURNERTOWN AROUND 610 PM CDT.
  OVERTON...NEW LONDON...ARP AND JOINERVILLE AROUND 615 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CONCORD AND NEW
SUMMERFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3233 9506 3221 9478 3190 9502 3199 9522
TIME...MOT...LOC 2219Z 205DEG 15KT 3200 9508

06
Special weather statement, Apr 16, 4:56 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
556 PM CDT THU APR 16 2015

TXZ124-162345-
WOOD-
556 PM CDT THU APR 16 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WOOD COUNTY...

AT 555 PM CDT...A STRONG THUNDERSTORM WAS NEAR GOLDEN...OR 10 MILES
NORTHWEST OF MINEOLA...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
QUITMAN...GOLDEN...FOREST HILL...ALBA AND YANTIS.

LAT...LON 3296 9552 3296 9548 3274 9535 3269 9559
      3269 9560 3271 9561 3271 9562 3272 9564
      3288 9565
TIME...MOT...LOC 2255Z 244DEG 11KT 3278 9562

21
Special weather statement, Apr 16, 5:06 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
606 PM CDT THU APR 16 2015

TXZ152-165>167-170000-
SAN AUGUSTINE-SABINE-ANGELINA-NACOGDOCHES-
606 PM CDT THU APR 16 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NACOGDOCHES...
SOUTHEASTERN ANGELINA...SOUTHWESTERN SABINE AND SOUTHERN SAN
AUGUSTINE COUNTIES...

AT 605 PM CDT...A STRONG THUNDERSTORM WAS 11 MILES SOUTHEAST OF
HUNTINGTON...OR 11 MILES NORTHWEST OF ROCKLAND...MOVING NORTHEAST AT
45 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MACUNE...ZAVALLA...BROADDUS AND DOLAN.

LAT...LON 3104 9448 3111 9463 3148 9419 3126 9400
TIME...MOT...LOC 2305Z 234DEG 38KT 3114 9448

21
Special weather statement, Apr 16, 5:21 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
621 PM CDT THU APR 16 2015

TXZ108-109-170000-
TITUS TX-FRANKLIN TX-
621 PM CDT THU APR 16 2015

...SPECIAL WEATHER STATEMENT...

AT 620 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MOUNT VERNON...OR 10 MILES SOUTHEAST OF HAGANSPORT...MOVING NORTH AT
15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HAGANSPORT AROUND 700 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE TALCO AND WINFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3316 9509 3316 9529 3336 9529 3338 9509
      3337 9500
TIME...MOT...LOC 2320Z 184DEG 11KT 3321 9516

06

The radar

The Dallas/Ft Worth radar (KFWS), 166 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail, 1 strong wind. Local standard time, as filed.

Hail, Wood

When
April 16, 5:22 PM CST
Where
Wood County, 0.58 mi W of Yantis
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
32.930, -95.580

Hail was reported in and around the town of Yantis, Texas and Lake Fork.

Thunderstorm Wind, Angelina

When
April 16, 5:45 PM CST
Where
Angelina County, 2.16 mi NNW of Donovan
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
31.280, -94.540

Several trees were downed east of Huntington, Texas.

Thunderstorm Wind, Wood

When
April 16, 5:45 PM CST
Where
Wood County, 0.58 mi W of Mineola
Measured
54 kt (62 mph) estimated gust
Reported by
State Official
Coordinates
32.670, -95.490

Several trees were downed in Mineola, Texas.

Thunderstorm Wind, Gregg

When
April 16, 6:20 PM CST
Where
Gregg County, Gladewater
Measured
54 kt (62 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.530, -94.930

A large tree fell on top of an SUV in Gladewater, Texas killing one of the two occupants in the vehicle and severely injuring the other.

Thunderstorm Wind, Harrison

When
April 16, 6:30 PM CST
Where
Harrison County, 1.35 mi ENE of Marshall
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.540, -94.350

Powerlines were downed on Hwy. 43 south of Interstate 20 near Marshall, Texas.

Thunderstorm Wind, Cherokee

When
April 16, 6:30 PM CST
Where
Cherokee County, 1.37 mi WNW of Wells
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.490, -94.950

Several trees were downed in and around the Wells, Texas community.

Thunderstorm Wind, Harrison

When
April 16, 6:30 PM CST
Where
Harrison County, Marshall
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.530, -94.370

Powerlines were downed at the 5500 block of Cooks Road.

Thunderstorm Wind, Smith

When
April 16, 6:30 PM CST
Where
Smith County, 0.91 mi NE of Bullard
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.140, -95.320

Trees were downed in Bullard, Texas near Emerald Bay Drive.

Strong Wind, Bowie

When
April 16, 9:30 PM CST
Where
Bowie forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Strong non-thunderstorm wind gusts downed a few large trees in the Simms, Texas community. These winds were able to down the trees because of very saturated soils.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Gregg2015-04-1633MaleUnder TreeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560784, 560785, 560786, 560792, 560787, 560788, 560789, 560790, 560791.